Texas, 2017

Flash Flooding and Damaging Winds in Texas, July 2 to 5, 2017

July 2 to 5, 2017 · NWS FWD · 13 events in 5 counties and zones

Multiple convective complexes which developed in the Central and Southern Plains brought a few strong to severe storms and localized flash flooding as they rolled southeast through the region during the week of July 4th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.5 million
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Multiple convective complexes which developed in the Central and Southern Plains brought a few strong to severe storms and localized flash flooding as they rolled southeast through the region during the week of July 4th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Jul 2, 10:57 PM CST, 18 minutes earlier.

Area forecast discussion, Jul 2, 10:57 PM CST, 18 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
1157 PM CDT Sun Jul 2 2017

.AVIATION...
Little/no change from 00z TAF issuance with VFR conditions
expected at DFW Metroplex airports and only brief MVFR cigs
possible at Waco. The ongoing area of thunderstorms across North
TX will not directly impact Metroplex airports. It seems unlikely
that a southward moving outflow boundary from this convection
would reach far enough south to shift winds to the north at any of
the TAF sites.

The next 24 hours should feature southerly winds at 10-15 kts and
predominantly VFR conditions. Have continued a TEMPO mention of
MVFR cigs at Waco early Monday morning, but this potential
appears to be decreasing. Otherwise, some diurnal cumulus around 5
kft should be present on Monday afternoon.

-Stalley

&&

.UPDATE... /Issued 913 PM CDT Sun Jul 2 2017/
The forecast is still on track for the overnight hours and have
only made some minor refinements with this update. Isolated storms
followed by a convective complex are still expected to affect
areas immediately along the Red River overnight and even into
early Monday morning. How far south activity will reach is still
unclear, but latest CAMs have been confining activity roughly
north of Highway 380 and east of I-35. Based on these trends and
the ongoing convection, have trimmed PoPs back northward a bit
with the highest chances remaining northeast of a Gainesville to
Greenville line.

While some strong to severe storms with a wind/hail threat will
be possible within the convective cluster, flooding will probably
be the main concern as storms will be capable of producing very
heavy rainfall with cell motions favoring training thunderstorms.
At this time however, it appears the greatest flooding potential
will remain northeast of the forecast area in far southeast OK and
southwest AR. At least an isolated flash flood threat will still
be possible outside the axis of heaviest precipitation.

Otherwise, have only made minor adjustments to the forecast based
on current trends. Products have already been transmitted.

-Stalley

&&

.SHORT TERM... /Issued 335 PM CDT Sun Jul 2 2017/
/This Evening through Tuesday Night/

Dangerous heat is possible on July 4th that may require a Heat
Advisory for part of the region, and storms may affect the
northern portions of the CWA each day. The storm forecast through
the night of July 4th will be complicated by mesoscale features
that will likely result in changes to the forecast. Through
Tuesday night we will remain in an active northwest flow regime
that will send complexes of storms heading for our area nearly
every night/morning. Depending on the location of development and
the mesoscale factors, these complexes may move into North Texas
before dissipating. Boundaries left behind from these complexes
may be sources for additional storm development in the afternoon
and evening hours, but it's very difficult to discern these
mesoscale features over 6-12 hours in advance, making for a
challenging forecast in the short term.

This afternoon and evening...The remnants of an MCV continue to
move northeast through Central Oklahoma this afternoon, and
severe storms are quickly developing with help from this feature.
Visible satellite indicates decent cumulus growth as far south as
the Red River with reflectivity currently developing as far south
as Ardmore, OK. Through the afternoon and early evening hours, we
will continue with a 20-30 percent chance for showers and storms
as far south as the I-20 corridor, but any convection during this
period may be mostly near the Red River where the better lift will
be. However, mesoscale analysis indicates the remainder of the
region is uncapped and unstable, and it wouldn't take much for a
storm(s) to develop; but the better lift will remain across the
northern portions of the CWA. Any storms could be strong or severe
with a threat for downburst winds and hail.

Model guidance is in good agreement that storms in Oklahoma will
form into another complex that will slide southeast late this
evening and overnight. This complex is forecast to impact our
northeast counties, potentially producing heavy rain in this area.
The most likely areas that could be impacted by heavy rain
include Paris and Sulphur Springs, and potentially Bonham and
Greenville. The storms will likely be elevated but may still
produce strong winds and hail, potentially near severe criteria.
Rainfall totals in isolated locations may be 1-2". Have increased
PoPs in our northeast substantially, and taper them off to the
southwest and south (south of Interstate 20). The complex should
dissipate Monday morning but could leave a boundary(ies) that may
result in additional storm development in the afternoon and
evening hours.

Unfortunately, the complex of storms over the northeast may not be
the only complex of storms we need to monitor overnight. Hi-res
guidance also develops a MCS to our northwest tonight associated
with another disturbance in the northwest flow aloft, and this
complex will likely make a run at North Texas. However, the wind
field ahead of this system will be veered and weakening by the
early morning hours, and this complex should be dissipating as it
nears or reaches our northwest counties early Monday morning.

Monday and Monday night...With the potential for dissipating
convection in the morning hours, and mesoscale boundaries still
around in the afternoon and evening hours, have kept a 20 PoP for
Monday afternoon along and north of I-20 again as additional
shortwaves move into the Southern Plains. These PoPs may have to
be adjusted or removed based on the location of any boundaries
and/or increased subsidence over the region from the overnight MCS
activity. However, with it still being a holiday "weekend",
wanted to have at least a mention of storm potential. Any storm
development that may occur later in the day could also be strong
or severe with a threat for hail and damaging winds. Otherwise, it
will be another warm day across the region, but temperatures in
our northeast may struggle to reach the 90s depending on how much
rain and cloud cover they receive from the overnight MCS. There
will be a little breeze again with winds up to 10-15 mph in some
areas, but heat index values will still be in the 95-105 range. On
Monday night, another complex of storms is expected to
potentially impact North Texas, likely arriving late overnight
and/or early Tuesday morning.

Tuesday and Tuesday Night (July 4th)...There is somewhat decent
agreement that rain will be ongoing Tuesday morning from a
decaying complex of storms, likely north of Interstate 20. Again,
if mesoscale boundaries are left behind, this may result in
additional isolated to scattered storm chances Tuesday afternoon,
most likely along and north of Interstate 20. A few strong or
severe storms would be be possible again. Another complex of
storms is expected to develop Tuesday night, affecting the region
late Tuesday night or Wednesday morning.

The other highlight for Tuesday will be the heat. Higher dewpoints
will result in higher heat index values that may result in the
need for a 1-day Heat Advisory for part of the region. However,
stronger winds in the 10-20 mph range with higher gusts may offset
the amount of heat stress on bodies. Calculated heat index values
at this time are between 100-110 across the region. With numerous
outdoor events on July 4th, the heat may be more dangerous to the
region as a whole than the storm threat. Both threats can definitely
cause illness, injury or worse, but the heat will impact a much
larger area.

&&

.LONG TERM... /Issued 335 PM CDT Sun Jul 2 2017/
/Wednesday through Sunday/

There continues to be decent agreement among the models that a
complex of storms will be dissipating across at least the northern
half of the CWA Wednesday morning and will retain low PoPs into
the afternoon hours, too. This complex of storms may be our final
one for the week as the upper level ridge is forecast to take over
for the remainder of the week. The upper level ridge will remain
centered over the Intermountain West, so we may still see isolated
to scattered afternoon convection Thursday and potentially
Friday. Most likely any rain on these days would be over roughly
the eastern half of the region where the influence of the ridge
will be the weakest.

With the upper level ridge controlling the large scale weather
pattern, near or slightly above normal temperatures are expected
with highs in the 90s, possibly approaching 100 degrees in our
western counties at times. Better mixing in the lower levels
should keep heat index values below Advisory level but we will
continue to assess this each day.

Over the weekend, the ECMWF and Canadian still attempt to backdoor
some rain into our area on the west side of a cold front moving
into the Southeastern US. The GFS has backed off on this solution,
and since it is near the end of the forecast period, have opted to
keep the wording for the weekend dry for now.

JLDunn

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    77  95  77  96  76 /  20  20  10  20  20
Waco                77  95  77  97  75 /   5  10   5  10   5
Paris               73  90  74  93  73 /  70  30  20  20  30
Denton              76  94  77  96  75 /  20  20  20  20  20
McKinney            76  93  76  95  75 /  30  20  20  20  20
Dallas              78  95  78  96  77 /  20  20  10  20  20
Terrell             76  92  76  95  75 /  20  20  10  20  10
Corsicana           76  93  74  95  75 /   5  10   5  10   5
Temple              75  96  75  97  74 /   0  10   5  10   5
Mineral Wells       75  95  75  97  74 /  10  20  10  20  20

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&

26/91
Hazardous weather outlook, Jul 2, 8:13 PM CST, 3 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
913 PM CDT Sun Jul 2 2017

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-040215-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
913 PM CDT Sun Jul 2 2017

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Tonight.
A cluster of thunderstorms will affect areas that are both north of
I-20 and east of I-35 during the overnight hours. Some strong to
severe storms with damaging winds and hail will be possible. In
addition, flooding resulting from very heavy rainfall will be of
concern, expecially across northeast Texas.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Daytime temperatures will steadily climb early this week. With
considerable humidity, heat index values will exceed 100 both Monday
and Tuesday. On Independence Day, some locations will see the heat
index top 105.

Thunderstorm chances will continue Monday through Wednesday,
primarily along and north of the I-20 corridor. Lightning will be
the primary hazard for outdoor activities during the holiday period,
but gusty winds will also accompany the stronger storms. The
thunderstorm potential will continue into Thursday primarily east of
the I-35 corridor.

.SPOTTER INFORMATION STATEMENT...
Limited spotter activation may be requested tonight north of the
I-20 corridor.

Stalley

In the hours before

Special weather statement, Jul 2, 9:17 PM CST, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
1017 PM CDT SUN JUL 2 2017

TXZ092-093-030400-
Grayson TX-Cooke TX-
1017 PM CDT SUN JUL 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN COOKE AND CENTRAL
GRAYSON COUNTIES UNTIL 1100 PM CDT...

At 1016 PM CDT, Doppler radar was tracking a strong thunderstorm near
Marietta, moving southeast at 30 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

This strong thunderstorm will be near...
  Sherman, Pottsboro and Knollwood around 1045 PM CDT.

Other locations impacted by this storm include Sadler.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3387 9688 3387 9680 3382 9676 3384 9669
      3392 9666 3389 9660 3384 9662 3382 9653
      3377 9650 3377 9642 3373 9638 3364 9638
      3372 9711 3380 9709 3382 9705 3385 9709
      3385 9701 3389 9698 3395 9699 3396 9692
TIME...MOT...LOC 0316Z 297DEG 24KT 3388 9705

Dunn
Special weather statement, Jul 2, 10:46 PM CST, 29 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
1146 PM CDT SUN JUL 2 2017

TXZ093-094-030515-
Grayson TX-Fannin TX-
1146 PM CDT SUN JUL 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR GRAYSON AND WESTERN FANNIN
COUNTIES UNTIL 1215 AM CDT...

At 1146 PM CDT, Doppler radar was tracking a strong thunderstorm over
Bells, or 12 miles southeast of Denison, moving east at 30 mph.

Wind gusts of 40 to 50 mph will be possible with this storm.

This strong thunderstorm will be near...
  Savoy around 1150 PM CDT.
  Ector and Ravenna around 1200 AM CDT.
  Bonham around 1210 AM CDT.
  Bonham State Park around 1215 AM CDT.

Other locations impacted by this storm include Trenton, Sadler,
Luella and Southmayd.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm. Seek
a safe shelter inside a building or vehicle.

&&

LAT...LON 3390 9659 3385 9663 3382 9653 3377 9650
      3378 9643 3369 9635 3370 9632 3377 9629
      3375 9619 3381 9616 3381 9618 3382 9617
      3385 9609 3338 9609 3346 9682 3354 9694
      3387 9682 3382 9675 3384 9669 3391 9667
TIME...MOT...LOC 0446Z 290DEG 28KT 3365 9639

Dunn

The radar

The Dallas/Ft Worth radar (KFWS), 154 km away, was scanning. The volume nearest the first event began at 05:13 UTC.

Open the radar archive at this moment

Event by event

8 flash flood, 3 thunderstorm wind, 2 lightning. Local standard time, as filed.

Thunderstorm Wind, Fannin

When
July 2, 11:15 PM CST
Where
Fannin County, 0.69 mi N of Bonham
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
33.590, -96.180

A 58 MPH wind gust was measured at the Bonham, Texas AWOS.

Flash Flood, Lamar

When
July 3, 4:33 AM CST to 5:45 AM CST
Where
Lamar County, 2.61 mi NNW of Parks to 0.85 mi WSW of Parks
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.682, -95.575

Lamar County Sheriff's Department reported that multiple high water rescues took place and some well traveled roads had to be closed.

Thunderstorm Wind, Montague

When
July 3, 11:15 PM CST
Where
Montague County, 1.8 mi NW of Bowie
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
33.590, -97.870

A 51 knot wind gust was reported at the Bowie ASOS.

Thunderstorm Wind, Tarrant

When
July 5, 5:06 PM CST
Where
Tarrant County, 1.16 mi W of Hodge
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
32.800, -97.370

The Fort Worth Meacham ASOS reported a wind gust of 50 knots.

Flash Flood, Tarrant

When
July 5, 5:32 PM CST to 8:00 PM CST
Where
Tarrant County, 1.47 mi E of Keller Alta Vista Ar to 1.49 mi ESE of Keller Alta Vista Ar
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
32.897, -97.255

Emergency Management reported a water rescue near the intersection of Whitley Rd and North Tarrant Parkway in Keller, TX.

Flash Flood, Tarrant

When
July 5, 5:34 PM CST to 8:00 PM CST
Where
Tarrant County, 0.48 mi NNW of Ft Worth Blue Mnd Ar to 0.46 mi W of Ft Worth Blue Mnd Ar
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
32.857, -97.332

Emergency management reported a high water rescue on Melanie Dr in Fort Worth, TX with water halfway up the car doors.

Flash Flood, Tarrant

When
July 5, 5:38 PM CST to 8:00 PM CST
Where
Tarrant County, 0.56 mi NE of (Ftw)meacham Arpt Ft to 0.72 mi NE of (Ftw)meacham Arpt Ft
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
32.826, -97.344

Emergency management reported a high water rescue near the intersection of Meacham Blvd and Blue Mound Rd in Fort Worth, TX.

Flash Flood, Tarrant

When
July 5, 5:44 PM CST to 8:00 PM CST
Where
Tarrant County, 0.29 mi W of (Ftw)meacham Arpt Ft to 0.52 mi NW of Hodge
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
32.819, -97.355

Emergency management reported ongoing water rescues including near the intersections of Terminal St and Blue Mound Rd; and East Long Ave at North Calhoun St.

Lightning, Tarrant

When
July 5, 6:00 PM CST
Where
Tarrant County, 0.87 mi SSW of Grapevine S Lake Arp
Property damage
$500,000
Reported by
Newspaper
Coordinates
32.918, -97.136

According to news sources, a fire sparked by a lightning strike caused major damage to a home near Timarron Country Club in the city of Southlake, TX.

Flash Flood, Collin

When
July 5, 7:50 PM CST to 9:15 PM CST
Where
Collin County, 2.37 mi WNW of Princeton to 2.2 mi W of Princeton
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.190, -96.539

Collin County Sheriff's Department reported that Monte Carlo Blvd at U.S. 380 was flooded in the city of Princeton, TX.

Flash Flood, Collin

When
July 5, 7:50 PM CST to 9:15 PM CST
Where
Collin County, 2.61 mi S of Celina to 2.54 mi S of Celina
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.283, -96.788

Collin County Sheriff's Department reported that Preston Rd at Ownsby Pkwy was flooded in Celina, TX.

Flash Flood, Collin

When
July 5, 7:56 PM CST to 9:15 PM CST
Where
Collin County, 1.79 mi NNW of Melissa to 1.58 mi NNW of Melissa
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
33.303, -96.593

A trained spotter reported water covering the road on Hwy 75 near mile marker 47 in the city of Melissa, TX.

Lightning, Collin

When
July 5, 8:00 PM CST
Where
Collin County, 0.35 mi NNE of Lebanon
Property damage
$1.0 million
Reported by
Emergency Manager
Coordinates
33.125, -96.819

Collin County Emergency Management reported substantial fire damage to a multi-family dwelling due to a lightning strike in the city of Frisco, TX.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 711665, 711807, 711666, 711668, 711819, 711821, 711841, 711842, 711849, 711843, 711844, 711845, 711848.